The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Amitriptyline and hair thinning

Anybody on Amitriptyline and experiencing hair thinning? I don’t have loads of thick hair to begin with but I’m noticing I can start to see my scalp around my part and crown. Making me super self-conscious and depressed considering I’m in my early 30s.

Unfortunately quite common side effect on many medicines. If you use the site Search facility you will find many references. Topiramate is mentioned a lot. Beta blockers are other culprits. And Amitriptyline.

Have you had thinning before or been under more stress in the past few months? My eldest daughter had several bouts of thinning in her early 20’s, probably due to stress and anxiety about a health condition she developed and coping with it being far away at uni. She has occasionally had it since too in a vicious cycle as she got worried and deeply upset about her hair and so lost more. hair grows on a 3-4 month cycle so can take 3-4 months after a stress event to really thin out and then 3+ months after to grow back. With MAV you can be under constant stress with the symptoms. My D has thinnish hair so it really affected her confidence badly and she ended up taking a low dose of sertraline. I really sympathise with you.

It is so hard to know whether it is a drug side effect or a stress reaction (often delayed) due to MAV. I took 30mg of ami daily several years ago for chronic migraine and after about 4 months on 30mg I did notice a lot more shedding of hair than usual but I have a lot of hair and so thought it was a price worth paying as my GP wanted me to taper off after 6 months so I hadn’t long to go on it. I wasn’t sure if the hair loss was a stress reaction like my daughter gets (telogen effluvium) or due to the ami. I mentioned it on my history when I finally saw a MAV specialist and he said he wouldn’t prescribe ami for me as there were so many other meds to try that there was no just no point putting up with a side effect that might cause any stress. Perhaps you need to think if you want to try a different med ?

1 Like

Really good point. I remember my mother in law losing virtually all her hair due to the stress of neighbour trouble. Despite being in her sixties at the time it all grew back beautifully and she maintained a good head of hair thereafter.

Been going on for a little while, the hair thinning that is with no real conclusion as to why. Just noticing it more now that I’ve been on ami since Dec.